Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 8:43 PM CDT for 5 counties in Tennessee. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 8:43 PM CDT (01:43 UTC)
- Expired
- May 27, 2017, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Giles County, TN, Hickman County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:43 PM CDT | TSTM WND DMG | 5 Nne Mount Pleasant, TN | TREES DOWN ON HAMPSHIRE PIKE AND TINDELL LINE. |
| May 27, 8:47 PM CDT | TSTM WND GST 55 | 1 E Mount Pleasant, TN | 48 KNOT / 55 MPH WIND GUST MEASURED AT COLUMBIA / MOUNT PLEASANT AIRPORT AWOS KMRC |
| May 27, 8:50 PM CDT | TSTM WND DMG | 3 W Columbia, TN | TREES DOWN ACROSS MULTIPLE ROADS IN THE COUNTY. SOME TREES ON POWERLINES ARE CAUSING FIRES. |
| May 27, 9:00 PM CDT | TSTM WND DMG | 8 Se Columbia, TN | PHOTO SHOWED A TREE ON A HOUSE ON HILL STATION ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2109 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted.
133
WUUS54 KOHX 280143
SVROHX
TNC055-081-101-117-119-280215-
/O.NEW.KOHX.SV.W.0166.170528T0143Z-170528T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
843 PM CDT SAT MAY 27 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Lewis County in Middle Tennessee...
West central Marshall County in Middle Tennessee...
Maury County in Middle Tennessee...
North central Giles County in Middle Tennessee...
Southeastern Hickman County in Middle Tennessee...
* Until 915 PM CDT
* At 843 PM CDT, a severe thunderstorm was located near Mount
Pleasant, or 9 miles west of Columbia, moving southeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Columbia, Mount Pleasant, Lynnville, Santa Fe, Culleoka, Hampshire,
Williamsport and Primm Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3562 8739 3576 8734 3588 8730 3550 8682
3530 8706
TIME...MOT...LOC 0143Z 315DEG 43KT 3563 8723
HAIL...1.00IN
WIND...70MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 27, 6:47 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Nashville TN 647 PM CDT Sat May 27 2017 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Surface high is centered just off the Florida Gulf Coast this hour as a warm front becomes established along the Ohio Valley. This leaves Middle Tennessee in a warm, moist & unstable environment that is primed for thunderstorms today & tomorrow. Earlier activity has completely dissipated, but a second round of storms is now developing north of the TN/KY line, with weaker cells popping up across Middle Tennessee. Skies have partially cleared after the earlier storms, so this is allowing temperatures to warm considerably and should help destabilization. The morning sounding from OHX shows a strong capping inversion situated around 750 mb, with steep mid-level lapse rates and surface-based lifted index of -3. MUCAPE was just shy of 2,000 J/kg. GFS forecast soundings do show some erosion of the cap by 18Z tomorrow with the mid-level lapse rates contributing to higher CAPE's and impressive LI values. Forecast SRH's indicate very weak shear, so straight-line winds and large hail appear to be the primary threats with the anticipated severe weather tonight and tomorrow. It appears as though isolated/scattered storms will persist throughout the day and early evening until more organized convection enters the mid state maybe 02Z or later. There is some discrepancy between the NAM and GFS regarding timing of later (tomorrow) storms, so on Sunday we'll just stick with likely POP's most areas to go along with SPC's slight risk for day 2. We likely won't see fropa here in Middle Tennessee until after 12Z Monday, so we won't see POP's drop off until then. Look for slightly cooler temperatures (near normal or slightly above) to start off next week and lasting at least until next weekend. A wet pattern will slip back in rather quickly, with isolated or scattered POP's most areas from Tuesday through the end of the forecast period. && .AVIATION... 00Z TAF DISCUSSION. Lots of action at TAF sites this evening. Small TSRA cluster hit CSV earlier but is moving east/away. Meanwhile, larger and stronger cluster hit CKV within past hour (23Z) and is moving quickly southeast toward BNA with arrival there around 0030Z. Otherwise, expect scattered to numerous TSRA across the region this evening with occasional low vsbys/cigs and wind gusts to 40kts or more. Very low confidence in forecast timing of additional rounds of TSRA after 05Z but still expect some showers and storms off and on very late tonight into Sunday morning. Redevelopment of storms possible again Sunday afternoon. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........49
Hazardous weather outlook, May 27, 3:54 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 354 PM CDT Sat May 27 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-281015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 354 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a slight to moderate risk of severe storms across Middle Tennessee tonight. Damaging winds, large hail, and localized flooding are the main threats, but a couple of tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe storms across Middle Tennessee again Sunday and Sunday night. Damaging winds, large hail, and localized flooding will be possible once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again on Sunday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Rose
In the hours before
Local storm report, May 27, 8:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
811 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 9 SW FAIRVIEW 35.89N 87.24W
05/27/2017 E0.88 INCH HICKMAN TN TWITTER
TSPOTTER REPORT OF PEA TO NICKEL SIZE HAIL IN BON AQUA.
&&
EVENT NUMBER OHX1700604
JACKSONSpecial weather statement, May 27, 8:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
816 PM CDT SAT MAY 27 2017
TNZ024>027-056>060-093-280200-
Hickman TN-Wayne TN-Williamson TN-Dickson TN-Lewis TN-Davidson TN-
Humphreys TN-Maury TN-Cheatham TN-Perry TN-
816 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...LEWIS...
NORTHEASTERN WAYNE...SOUTHERN DICKSON...MAURY...WILLIAMSON...SOUTH
CENTRAL CHEATHAM...PERRY...SOUTHERN HUMPHREYS AND HICKMAN COUNTIES
UNTIL 900 PM CDT...
At 816 PM CDT, Doppler radar was tracking an areas of strong
thunderstorm with the strongest thunderstorm 10 miles southwest of
Fairview, or 17 miles southeast of Dickson, moving east at 35 mph.
Nickel size hail, wind gusts of 50 to 55 mph, frequent cloud to
ground lightning strikes, and brief heavy rainfall will be possible
with these storms.
Locations impacted include...
Franklin, Columbia, Dickson, Hohenwald, Centerville, Linden,
Brentwood, Spring Hill, Nolensville, Mount Pleasant, White Bluff,
Kingston Springs, Thompson's Station, Pegram, Burns, Hurricane Mills,
Fairview, Lobelville, Gordonsburg and Kimmins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.
LAT...LON 3587 8794 3594 8793 3594 8795 3614 8737
3600 8661 3558 8698 3540 8770 3547 8789
3584 8796
TIME...MOT...LOC 0114Z 272DEG 30KT 3590 8715
31Local storm report, May 27, 8:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
821 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG COOKEVILLE 36.16N 85.51W
05/27/2017 PUTNAM TN TRAINED SPOTTER
NUMEROUS TREES DOWN
&&
EVENT NUMBER OHX1700605
JACKSONLocal storm report, May 27, 8:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
825 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG ALEXANDRIA 36.08N 86.03W
05/27/2017 DE KALB TN TRAINED SPOTTER
SEVERAL TREES AND POWERLINES DOWN.
&&
EVENT NUMBER OHX1700606
JACKSONLocal storm report, May 27, 8:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 4 NW COOKEVILLE 36.19N 85.55W
05/27/2017 PUTNAM TN EMERGENCY MNGR
TREE ON A VEHICLE WITH OCCUPANT TRAPPED INSIDE AT
COUNTY FARM ROAD AND GAINESBORO GRADE.
&&
EVENT NUMBER OHX1700607
JACKSONLocal storm report, May 27, 8:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 7 WSW SOUTH CARTHAGE 36.19N 86.06W
05/27/2017 SMITH TN TWITTER
MANY TREES DOWN ON GRANT ROAD.
&&
EVENT NUMBER OHX1700608
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Smith, Sumner, Trousdale and 1 more | 30 min |
| May 27, 7:18 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Rutherford, Smith, Sumner and 2 more | 27 min |
| May 27, 7:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 26 min |
| May 27, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 2 more | 25 min |
| May 27, 7:22 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 23 min |
| May 27, 7:24 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Overton, Putnam, White | 36 min |
| May 27, 7:41 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more | 34 min |
| May 27, 7:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more | 32 min |
| May 27, 7:47 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Putnam, Rutherford, Smith and 2 more | 28 min |
| May 27, 7:49 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Humphreys, Williamson | 26 min |
| May 27, 7:54 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 36 min |
| May 27, 8:06 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more | 54 min |
| May 27, 8:09 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Cumberland, DeKalb, Putnam, Van Buren, Warren and 1 more | 66 min |
| May 27, 8:16 PM CDT | Special Weather Statement | OHX | Hickman, Lewis, Maury, Perry, Williamson | 44 min |
| May 27, 8:21 PM CDT | Tornado Warning | OHX | Cumberland | 13 min |
| May 27, 8:25 PM CDT | Tornado Warning | OHX | Cumberland, Putnam | 35 min |
| May 27, 8:26 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 19 min |
| May 27, 8:27 PM CDT | Tornado Warning | OHX | Van Buren, White | 21 min |
| May 27, 8:45 PM CDT | Tornado Warning | OHX | Cumberland | 30 min |
| May 27, 8:56 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 34 min |
| May 27, 8:57 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, Warren, White | 18 min |
| May 27, 9:01 PM CDT | Special Weather Statement | OHX | Lewis, Wayne | 29 min |
| May 27, 9:11 PM CDT | Special Weather Statement | OHX | Grundy | 64 min |
| May 27, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 31 min |
| May 27, 9:17 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 17 min |
| May 27, 9:22 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Wayne | 53 min |
| May 27, 10:36 PM CDT | Special Weather Statement | OHX | Wayne | 39 min |
| May 27, 11:59 PM CDT | Special Weather Statement | OHX | Wayne | 46 min |
| May 28, 12:36 AM CDT | Special Weather Statement | OHX | Lawrence | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.